Alert archive / South Carolina / Tornado Warnings in 2010

Tornado Warning 5, NWS Charleston, SC

May 23, 2010Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at May 23, 2010, 5:28 PM EDT for Charleston County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2010, 5:28 PM EDT (21:28 UTC)
Expired
May 23, 2010, 6:15 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 133 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:30 PM EDTHAIL 1Awendaw, SCQUARTER SIZE HAIL ALONG DOAR ROAD. WIND ESTIMATED AT 40 TO 50 MPH.
May 23, 5:39 PM EDTHAIL 2.59 Sw Awendaw, SCMEDIA RELAYED A REPORT OF NEAR BASEBALL SIZE HAIL AT THE CORNER OF HIGHWAY 17 AND SEEWEE ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WFUS52 KCHS 232128
TORCHS
SCC019-232215-
/O.NEW.KCHS.TO.W.0005.100523T2128Z-100523T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 615 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO...NEAR
  AWENDAW...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  AWENDAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3286 7967 3279 7973 3278 7979 3278 7980
      3293 7981 3294 7977 3298 7976 3308 7968
      3309 7959 3301 7957 3294 7961 3294 7960
      3294 7957 3297 7959 3297 7958 3297 7956
      3291 7956
TIME...MOT...LOC 2129Z 354DEG 11KT 3298 7968

$$
2 follow-up statements
408 
WWUS52 KCHS 232142
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
542 PM EDT SUN MAY 23 2010

SCC019-232215-
/O.CON.KCHS.TO.W.0005.000000T0000Z-100523T2215Z/
CHARLESTON SC-
542 PM EDT SUN MAY 23 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL
CHARLESTON COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF
AWENDAW...OR ABOUT 15 MILES SOUTHWEST OF MCCLELLANVILLE...MOVING
SOUTH AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ISLE OF
PALMS AND AWENDAW.

THIS THUNDERSTORM HAS PRODUCED GOLF BALL SIZED HAIL ALONG ROUTE 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. IF YOU WAIT UNTIL YOU SEE OR HEAR THE TORNADO
COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3286 7967 3279 7973 3278 7979 3278 7980
      3293 7981 3294 7977 3298 7976 3308 7968
      3309 7959 3301 7957 3294 7961 3294 7960
      3294 7957 3297 7959 3297 7958 3297 7956
      3291 7956
TIME...MOT...LOC 2141Z 354DEG 11KT 3294 7968

$$
687 
WWUS52 KCHS 232210
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT SUN MAY 23 2010

SCC019-232220-
/O.EXP.KCHS.TO.W.0005.000000T0000Z-100523T2215Z/
CHARLESTON SC-
610 PM EDT SUN MAY 23 2010

...THE TORNADO WARNING FOR CENTRAL CHARLESTON COUNTY WILL EXPIRE AT
615 PM EDT...

AT 605 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH 
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE 
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE IMMEDIATE THREAT FOR TORNADOES...DAMAGING WINDS AND
LARGE HAIL HAS ENDED...THUNDERSTORMS ARE STILL PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. THE SAFEST COURSE OF ACTION IS TO
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3286 7967 3279 7973 3278 7979 3278 7980
      3293 7981 3294 7977 3298 7976 3308 7968
      3309 7959 3301 7957 3294 7961 3294 7960
      3294 7957 3297 7959 3297 7958 3297 7956
      3291 7956
TIME...MOT...LOC 2210Z 354DEG 11KT 3285 7967

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 23, 4:04 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 23, 4:04 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT SUN MAY 23 2010

.SYNOPSIS...
A HIGH PRESSURE WEDGE WILL PERSIST INLAND MONDAY AND TUESDAY. LOW
PRESSURE DEVELOPING EAST OF THE BAHAMAS WILL MOVE NORTH AND
NORTHWEST THROUGH MID WEEK...MOST LIKELY REMAINING OVER THE
ATLANTIC...BEFORE SHIFTING EAST LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE AREA WILL REMAIN ON THE WESTERN SIDE OF AN UPPER LOW DROPPING
SOUTHEAST FROM THE MID-ATLANTIC REGION. SHOWERS AND THUNDERSTORMS
ARE BECOMING MORE WIDESPREAD FROM THE MID-ATLANTIC SOUTHWARD INTO
EASTERN SOUTH CAROLINA. THE STORMS ACROSS THE SC MIDLANDS WILL
DRIFT INTO OUR FORECAST AREA THIS EVENING AS THE SEA BREEZE SLOWLY
MOVES INLAND. WE THINK THE BEST SHOWER/TSTM COVERAGE WILL BE
ACROSS INTERIOR PORTIONS OF SOUTHEAST SOUTH CAROLINA AND WILL
HIGHLIGHT OUR HIGHEST POPS /40S/ THERE. MOST OF THE ACTIVITY SHOULD
REMAIN AWAY FROM THE COAST BUT THE N/NW STEERING FLOW MAY ALLOW
FOR RAIN TO MAKE IT TO THE BEACHES. A FEW STORMS MAY BECOME SEVERE
THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. ALTHOUGH
MOST LOCALES SHOULD REMAIN DRY AFTER MIDNIGHT...CANNOT COMPLETELY
RULE OUT ISOLATED SHOWERS/STORMS DUE TO THE APPROACHING UPPER LOW.
PATCHY FOG IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT SEE
RAIN...BUT WILL HOLD OUT OF THE FORECAST FOR NOW. LOWS WILL BE IN
THE MID TO UPPER 60S AWAY FROM THE SLIGHTLY MILDER BEACHES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
MONDAY...MID AND UPPER CYCLONE OVER NC WILL DROP EAST OF THE AREA
DURING THE DAY. AT THE SAME TIME AT TH E SURFACE...A HIGH PRESSURE
WEDGE BEGINS TO STRENGTHEN ACROSS THE LOCAL REGION. WHILE THIS
OCCURS...LOW PRESSURE IS SLOWLY DEEPENING EAST AND NE OF THE
BAHAMAS. WITH A DEEPER AND STRENGTHENING EASTERLY FLOW BETWEEN THESE
TWO SURFACE FEATURES RESULTING IN AN INCREASE IN LOW LEVEL
CONVERGENCE...WE LOOK FOR AN INCREASE IN CLOUDINESS AND OUR RAIN
CHANCES MONDAY. WITH LESS SHEAR AND INSTABILITY AND POOR LAPSE
RATES...WE LOOK FOR A DECREASE IN T-STORM CHANCES...WITH MUCH OF THE
PRECIP IN THE FORM OF SHOWERS. HOWEVER...WITH A 40 KT JET STREAK TO
MOVE IN LATE...SHORT WAVES TO MOVE INTO SC IN ASSOCIATION WITH THE
MID AND UPPER CYCLONE...AND COLDER 500 TEMPS DOWN TO -11 OR -12C WE
STILL COULD EXPERIENCE A FEW STRONGER THUNDERSTORMS WITH THE
INTERACTION OF BOUNDARIES. RAIN CHANCES WILL BE MAINLY IN THE 40 TO
50 PERCENT RANGE...EXCEPT SOME 60 PERCENT PROBABILITIES ION BERKELEY
AND DORCHESTER IN CLOSER PROXIMITY TO SHORT WAVES AND JET STREAK
ALOFT. TEMPS WILL BE NOTICEABLY LOWER THAN RECENT DAYS DUE TO THE
ONSHORE FETCH...AND THE INCREASED CLOUD COVER AND PRECIP. WE WILL
SHOW MAINLY UPPER 70S AND LOWER 80S...EXCEPT A FEW MID 80S ACROSS
FAR SOUTHERN AREAS IF THEY RECEIVE ENOUGH BREAKS OF SUNSHINE.

MONDAY NIGHT AND TUESDAY...HIGH PRESSURE WEDGE REMAINS ANCHORED
INLAND...WITH ATLANTIC LOW PRESSURE STILL FAR TO THE SE AND MOVING
ONLY SLOWLY NORTH AND NW. THE MID AND UPPER CYCLONE NEARBY MONDAY
EVENING WILL BECOME ABSORBED BY A THE MID AND UPPER CYCLONE
ASSOCIATED WITH THE SURFACE LOW OF THE ATLANTIC. RAIN CHANCES ARE
DRIVEN MAINLY BY LOW LEVEL CONVERGENCE MONDAY NIGHT AND
TUESDAY...AIDED BY WEAK SHORT WAVES ALOFT ROTATING AROUND THE MID
AND UPPER CYCLONE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE SURFACE LOW
CO-LOCATED UNDER THE MID AND UPPER CYCLONE AND A BLOCKING RIDGE TO
THE NORTH OF THE SYSTEM...THE ATLANTIC LOW WILL STRUGGLE TOO MOVE
TOO FAR NORTH THROUGH THE MIDDLE OF THE WEEK. ALTHOUGH IT MAY REACH
OUR LATITUDE...PRESENT INDICATIONS ARE THAT THE SYSTEM WILL STAY FAR
OFFSHORE OVER THE ATLANTIC. RAIN CHANCES WILL BE IN THE 20-30
PERCENT RANGE...HIGHEST OVER THE COASTAL AREAS AND IN THE ATLANTIC
BASED ON THE LOW REMAINING WELL REMOVED FROM THE LOCAL AREA. THAT
COULD CHANGE SHOULD THE TRACK/STRENGTH OF THE SYSTEM DEVIATE FROM
THE LATEST THINKING. TEMPS WILL NOT STRAY TOO FAR FROM NORMAL.

ALTHOUGH THE LOW WILL LIKELY STAY IN THE ATLANTIC...WE STILL COULD
EXPERIENCE SOME IMPACTS LOCALLY. THAT WOULD BE THE RISK OF
BEACH EROSION....AND THE POSSIBILITY OF SHALLOW COASTAL FLOODING
WHICH WOULD COINCIDE WITH THE UPCOMING ASTRONOMICAL HIGH TIDES WITH
THE FULL MOON. WE WILL DISCUSS THESE CONDITIONS IN OUR HAZARDOUS
WEATHER OUTLOOK.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AN UPPER RIDGE OVER THE GREAT LAKES REGION WILL PIN THE ATLANTIC
LOW...DEVELOPING A BLOCKING PATTERN SUGGESTIVE OF A MEANDERING
SURFACE SYSTEM THROUGH AT LEAST THURSDAY. ONCE THE UPPER LOW WEAKENS
INTO MORE OF A PROGRESSIVE TROUGH...THE SURFACE LOW WILL BE TAKEN
EAST FURTHER INTO THE ATLANTIC. THIS PATTERN SHIFT WILL ALLOW HIGH
PRESSURE AT THE SURFACE AND ALOFT TO REBUILD OVER THE REGION FOR
LATE WEEK INTO THE WEEKEND.

EXPECT RAIN CHANCES TO BE LOWER THURSDAY THROUGH SATURDAY AS A
RESULT. PERSISTENTLY CLOUDY SKIES WILL ALSO BREAK BY LATE WEEK...AND
WHEN COMBINED WITH INCREASING HEIGHTS ALOFT...WILL SUPPORT A WARMING
TREND INTO THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 17Z SCATTERED SHOWERS AND STORMS HAVE DEVELOPED IN
NORTHEASTERN SOUTH CAROLINA AND ARE FORECAST TO SHIFT SOUTHWARD
OVER TIME THIS AFTERNOON. NORTH/NORTHWESTERLY FLOW ALOFT WILL
ALLOW ANY SHOWER OR STORM TO MOVE SOUTHEAST TOWARDS THE
TERMINALS...WITH THE GREATEST CHANCE NEAR CHS. THUS HAVE INCLUDED
A TEMPO SHOWERS GROUP WITH CB AT CHS. THIS TEMPO GROUP HOWEVER MIGHT
NOT COMPLETELY COVER THE ENTIRE PERIOD IN WHICH SHOWERS MAY OCCUR
AT CHS INTO THE EVENING. SHOWERS AND AN ISOLATED STORM COULD ALSO
IMPACT THE SAV TERMINAL LATER THIS AFTERNOON INTO THE
EVENING...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME.

AS THE UPPER LEVEL LOW TO THE NORTH OF THE AREA MOVES SOUTH
TONIGHT CIGS WILL LOWER INTO THE MORNING HOURS...ESPECIALLY AT
CHS...ALONG WITH THE DEVELOPMENT OF RAIN SHOWERS ONCE AGAIN.
MODELS ARE CURRENTLY HOLDING RAIN OFF UNTIL THE AFTERNOON AT
SAV...THUS RAIN IS NOT YET INCLUDED IN THE TAF FOR MONDAY. MODELS
ARE ALSO HINTING AT GROUND FOG TONIGHT AT BOTH TERMINALS WITH MVFR
VSBYS...BUT PERSISTENT MVFR VSBYS ARE NOT CURRENTLY ANTICIPATED.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE AT TIMES MONDAY
AFTERNOON THROUGH WEDNESDAY...WITH AN INCREASE IN RAIN CHANCES.

&&

.MARINE...
TONIGHT...AN EAST TO NORTHEAST FLOW REGIME WILL PERSIST AS HIGH
PRES SLOWLY STRENGTHENS N OF THE AREA. WINDS WILL GENERALLY
REMAIN 10 KT OR LESS WITH SEAS 3-4 FT OR LESS...MAINLY IN SOUTHEAST
SWELL.

MONDAY THROUGH FRIDAY...THE PRESSURE GRADIENT STEADILY TIGHTENS ACROSS
THE MARINE COMMUNITY DURING THE EARLY AND MIDDLE PART OF THE WEEK.
INITIALLY THIS IS A RESULT OF STRONGER HIGH PRESSURE BUILDING FROM
THE NORTH WITH A RESULTING WEDGE SETTING UP INLAND. BUT AS LOW
PRESSURE OVER THE SW ATLANTIC MOVES NORTH AND NW IN AN AREA WELL
OFF THE SE COAST...OUR GRADIENT PINCHES FURTHER...DEPENDING UPON
THE TRACK...STRENGTH AND TIMING OF THAT LOW. CONDITIONS APPEAR TO
REMAIN BELOW ANY SCA CONDITIONS MONDAY...CAPPING WINDS AND SEAS AT
15 KT AND 4 FEET...RESPECTIVELY.

BUT WINDS AND SEAS WILL BE ON THE INCREASE STARTING MONDAY NIGHT AND
TUESDAY...AS THE ATLANTIC LOW SHIFTS A BIT CLOSER TO THE WATERS.
THERE IS STILL SOME UNCERTAINTY ON THE STRENGTH OF THE PINCHING
BETWEEN THIS LOW AND THE INLAND WEDGE. AFTER CONSIDERING OUR
INTER-OFFICE COORDINATION...WE HAVE DECIDED AGAINST RAISING ANY
SCA/S AT THIS TIME. BUT ODDS DO FAVOR SCA/S WILL BE REQUIRED AT SOME
POINT FOR THE MID WEEK PERIOD. IN FACT WE STILL CANNOT ENTIRELY RULE
OUT THE POSSIBILITY OF GALES.

GIVEN THAT THERE IS STILL MUCH UNCERTAINTY REGARDING THE DEVELOPMENT
AND EVENTUAL TRACK AND STRENGTH OF THIS SYSTEM. ALL MARINERS ARE
URGED TO REMAIN ABREAST OF THE MARINE FORECAST FOR FURTHER UPDATES.

PREFERRED MODEL SOLUTIONS INDICATE THE LOW PRESSURE SYSTEM WILL
DRIFT BACK EAST THROUGH THE ATLANTIC AROUND THURSDAY...ALLOWING
WINDS AND SEAS TO DIMINISH BY LATE IN THE WEEK. WILL THUS INDICATE
SLOWLY IMPROVING CONDITIONS FOR THURSDAY AND FRIDAY.

RIP CURRENTS...WE RECEIVED REPORTS OF RIP CURRENTS AT FOLLY BEACH
THE PAST 2 DAYS...AND CONDITIONS LOOK JUST AS GOOD IF NOT BETTER FOR
MONDAY. WITH A PERSISTING ONSHORE WIND AND A CONTINUATION OF SMALL
2-3 FOOT SWELLS AT THE BEACHES...PLUS THE UPCOMING FULL MOON...WE
HAVE OPTED FOR A MODERATE RISK OF RIP CURRENTS MONDAY. CONDITIONS
APPEAR FAVORABLE FOR RIP CURRENTS AGAIN TUESDAY AND WEDNESDAY...AS
EVEN LARGER SWELLS IMPACT THE BEACHES IN RESPONSE TO LOW PRESSURE IN
THE ATLANTIC.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 23, 4:22 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SUN MAY 23 2010

GAZ117-119-139-141-SCZ048>051-241000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
422 PM EDT SUN MAY 23 2010

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

AMZ330-241000-
CHARLESTON HARBOR-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

AMZ350-352-354-374-241000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
241000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

In the hours before

Local storm report, May 23, 11:40 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 AM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     RIP CURRENTS     FOLLY BEACH             32.66N 79.92W
05/23/2010                   CHARLESTON         SC   COUNTY OFFICIAL

            RIP CURRENT REPORTED BY THE COUNTY LIFEGUARDS AT THE
            SOUTH END OF THE BEACH AROUND LOW TIDE.

&&

RJB
Special weather statement, May 23, 4:32 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT SUN MAY 23 2010

SCZ045-050-232115-
CHARLESTON-INLAND BERKELEY-
432 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 515 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS APPROACHING THE SOUTH SANTEE RIVER SOUTH OF
SAINT STEPHEN...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CENTENARY...JAMESTOWN AND MCCLELLANVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3310 7928 3306 7937 3303 7936 3307 7934
      3306 7933 3300 7935 3300 7937 3303 7935
      3299 7949 3302 7955 3296 7955 3295 7956
      3299 7958 3295 7961 3291 7956 3285 7969
      3332 7981 3328 7958 3314 7929
TIME...MOT...LOC 2031Z 345DEG 9KT 3324 7955

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:34 AM EDTDense Smoke AdvisoryCHSBerkeley5 hr
May 23, 4:32 PM EDTSpecial Weather StatementCHSBerkeley43 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston66 min
May 23, 5:19 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston56 min
May 23, 5:46 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester59 min
May 23, 5:53 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester67 min
May 23, 6:09 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester94 min
May 23, 6:25 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester65 min
May 23, 6:33 PM EDTSevere Thunderstorm WarningCHSColleton57 min
May 23, 7:09 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper66 min
May 23, 7:28 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton36 min

Nearby

Tornado Warnings in South Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.